Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 170, NWS Midland/Odessa, TX

June 4, 2004Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 4, 2004, 5:18 PM MDT for Eddy County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 5:18 PM MDT (23:18 UTC)
Expired
Jun 4, 2004, 6:00 PM MDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WUUS54 KMAF 042318
SVRMAF
NMC015-050000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM MDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 600 PM MDT

* AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
  WEST OF CARLSBAD...MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AVALON...
  CARLSBAD...
  CARLSBAD NORTH...
  OTIS...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3264 10447 3207 10451 3210 10386 3265 10393

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:00 PM MDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 4, 12:00 PM MDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CDT FRI JUN 4 2004

.SHORT TERM...
UPPER LVL RIDGE CENTERED OVR KELP IS RESULTING IN TEMPS AT 18Z NEAR
WHAT THE HIGHS WERE YESTERDAY.  RIDGE IS PROGGED TO MEANDER INTO SW
OLD MEXICO THRU 12Z SAT...ALLOWING A SERIES OF MINOR SHRTWVS TO
ROTATE AROUND IT AND SE INTO THE NW CWA.  BOTH THE ETA AND GFS
CONTINUE TO DEVELOP CONVECTION OMTNS IN CNTRL NM...BEFORE BRINGING
IT SE W/THE SHRTWVS OVERNIGHT...SUGGESTING ANOTHER ROUND OF
NOCTURNAL STORMS.  THIS TO BE AIDED BY A 40+KT H85 LLJ DEVELOPING BY
06Z TO PROVIDE INFLOW.  AS SUCH...LITTLE CHANGE WILL BE NEEDED
W/CURRENT WX GRIDS.  FOR OVERNIGHT LOWS...MODELS WARM UP THE PBL BY
ABOUT 6 DEG C BY 12Z SAT.  W/SFC DEWPTS IN THE 50S WELL INTO
NM...AND S-SE SFC FLOW OVERNIGHT...LOWS SHOULD BE ABOUT A CAT WARMER
THAN THIS MORNING/S.  THUS...WILL STICK ON THE WARMER SIDE OF
GUIDANCE...CLOSE TO GFS NUMBERS.

.LONG TERM...
FLAT UPPER RIDGE ANCHORED OVER THE DESERT SOUTHWEST WILL RETROGRADE
WESTWARD OVER THE WEEKEND INCREASING NORTHWEST FLOW ALOFT.  WEAK
MID/UPPER LEVEL SHORTWAVES EMBEDDED IN THE NORTHWEST FLOW ALOFT
WILL MAINTAIN LOW ORDER POPS ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO OVER THE WEEKEND...INCLUDING NOCTURNAL MCS DEVELOPMENT TO OUR
NORTH LATE SATURDAY WITH THE POTENTIAL OF MCS PROPAGATING
SOUTHEASTWARD AND CLIPPING THE NORTHEAST PERMIAN BASIN SATURDAY
NIGHT PRIOR TO WEAKENING/DISSIPATION.  LOW LEVEL THERMAL RIDGING
/33C AT 850MB/ SHOULD TRANSLATE INTO SEVERAL TRIPLE DIGIT MAX
TEMPERATURE READINGS ACROSS THE AREA SATURDAY AFTERNOON.

MEANWHILE...A STRONGER MID/UPPER LEVEL SHORTWAVE EMBEDDED IN THE
PROGRESSIVE UPPER FLOW TO OUR NORTH WILL SEND A WEAK COLD FRONT
SOUTHWARD INTO WEST TEXAS...WITH THE FRONT BECOMING QUASISTATIONARY
ACROSS THE NORTHERN ZONES/COUNTIES BY SATURDAY NIGHT.  WEAK LOW
LEVEL CONVERGENCE VICINITY OF THE FRONT AND STEEP LAPSE RATES ALOFT
WILL WARRANT SLIGHT CHANCES /20-25 PCT POPS/ FOR THUNDERSTORMS
SATURDAY EVENING/NIGHT ALONG/NORTH OF A BIG SPRING TO MIDLAND TO
BALMORHEA LINE.  AS WEAK FRONT SAGS SOUTHWARD OVER THE WEEKEND...
FAVORED AREAS FOR CONVECTION FOR SUNDAY TRANSITION TO THE SOUTHERN
AND WESTERN PARTS OF THE CWFA IN RESPONSE TO LOW LEVEL CONVERGENCE
ALONG THE SURFACE FRONTAL BOUNDARY PLUS UPSLOPE FLOW ALONG THE
EASTERN SLOPES OF THE MOUNTAIN AREAS NORTH OF THE FRONT.  SLIGHTLY
COOLER TEMPERATURES ON SUNDAY IN THE WAKE OF THIS FRONT.

A STRONG/AMPLIFIED UPPER TROUGH WILL MOVE ONSHORE THE WEST COAST ON
MONDAY INTO TUESDAY...TRANSITIONING FLOW ALOFT TO SOUTHWESTERLY
OVERHEAD WITH SURFACE LEE SIDE TROUGH/DRYLINE DEVELOPMENT ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO.  WILL CARRY LOW ORDER POPS FOR
FIRST HALF OF NEXT WEEK AS DRYLINE MOISTURE CONVERGENCE AND LOW
LEVEL GULF MOISTURE INFLUX ACROSS THE PLAINS AND UPSLOPE FLOW
VICINITY THE DAVIS MOUNTAINS STRUGGLES TO OVERCOME A STRONG CAP
ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             73  98  70  96 /  20  10  20  10
CARLSBAD NM               69 104  68  98 /  30  10  20  10
DRYDEN TX                 74  98  69  98 /   0  10  10  10
FORT STOCKTON TX          73 101  69  99 /  10  10  20  10
GUADALUPE PASS TX         67  96  67  92 /  30  10  10  10
HOBBS NM                  67 102  68  96 /  30  10  20  10
MARFA TX                  60  92  59  94 /  20  10  20  20
MIDLAND INTL AIRPORT TX   73 100  71  96 /  20  10  20  10
ODESSA TX                 72 100  71  96 /  20  10  20  10
WINK TX                   73 107  71 102 /  20  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

44/01
Hazardous weather outlook, Jun 4, 3:38 PM MDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
438 PM CDT FRI JUN 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
438 PM CDT (338 PM MDT) FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING...MAINLY FROM THE GUADALUPE MOUNTAINS TO THE DAVIS
MOUNTAINS...AND BIG BEND REGION.  SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WINDS GUSTING
OVER 60 MPH.

IN ADDITION...THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL
OF UP TO ONE AND ONE HALF INCH PER HOUR.  THIS WILL RESULT IN
LOCALIZED FLOODING OF ARROYOS...DRAWS...STREAMS...AND OTHER LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.